COMPLICATIONS OF RHEUMATOID ARTHRITIS TREATMENT IN IMMUNOSUPPRESSED PATIENTS

  • Malvina Matačiūnienė
  • Erika Vidikienė
  • Edita Mašanauskienė
Keywords: rheumatoid arthritis, immunosuppressive therapy, tick-borne encephalitis

Abstract

The success story with immunomodulating biological drugs for patients with chronic inflammatory diseases renders a growing cohort of active individuals with very low
diseases activity, but with an ongoing immunosuppression that increases risk of a more severe course of several infections. Tumor Necrosis Factor inhibitors (TNFi) are the
most widely used biological drugs. Those suffering from rheumatic conditions constitute by far the largest group of patients given TNFi, often accompanied by methotrexate (MTX), and patients with rheumatoid arthritis (RA) dominate this group. In patients with RA, infectious diseases in general cause significant morbidity, probably due to a combination of a dysfunctional immune system and immunosuppressive therapy [1]. This article overviews a clinical case of a 55 year old patient, with RA treated
with methotrexate and infliximab. The patient experienced non-specific symptoms of infection such as fever, general weakness, fatigue, nausea, dizziness. Pancytopenia
and elevated liver enzymes have been observed in blood tests. The condition differentiated with sepsis, other infectious diseases, liver pathology and adverse effects of methotrexate. The patient was diagnosed with tick-borne encephalitis (EE) following a medical history and serological blood tests.

Author Biographies

Malvina Matačiūnienė

LSMU Medical Academy Department of Internal Medicine

Kaunas Clinical Hospital

Erika Vidikienė

LSMU Medical academy Department of Internal Medicine

Kaunas Clinical Hospital

Edita Mašanauskienė

LSMU Medical Academy Department of Internal Medicine

Kaunas Clinical Hospital

Published
2020-06-25
Section
Clinical case